Benzodiazepine ingestion as a way to die by suicide and related safety: the case of an elderly patient

Laura Cremaschi, Benedetta Grancini, Vera de Carlo, Sara Pozzoli, A. Carlo Altamura, Bernardo Dell’Osso

Research output: Contribution to journalArticle

Abstract

Benzodiazepines (BDZs) are widespread psychotropic compounds, often prescribed as first-line symptomatic option by general practitioners in patients with different psychiatric disorders. Sometimes, however, they contribute to delay the administration of the first appropriate psychopharmacological treatment, thus leading to a longer duration of untreated illness in patients with depressive and anxiety disorders. The well-established pros of BDZs use in clinical practice include efficacy, rapidity of action, versatility, and safety. Among the cons, BDZs can provoke cognitive side-effects, asthenia, and misuse/abuse. Although their overall safety has been traditionally viewed as one of their greatest strengths, BDZs massive ingestion for suicidal purposes may pose, in some cases, serious life-threatening conditions, as described in the present case report. Hence, particular attention needs to be paid in prescribing these compounds to special populations, such as elderly patients. Among these, their prescription should be limited to the short-term and particularly monitored in case of risk factors, as they may be unsafe in case of overdose.

Original languageEnglish
Pages (from-to)287-289
Number of pages3
JournalAging clinical and experimental research
Volume31
Issue number2
DOIs
Publication statusPublished - 2019

Keywords

  • Benzodiazepines
  • Elderly
  • Hypnotics
  • Suicide

ASJC Scopus subject areas

  • Ageing
  • Geriatrics and Gerontology

Fingerprint Dive into the research topics of 'Benzodiazepine ingestion as a way to die by suicide and related safety: the case of an elderly patient'. Together they form a unique fingerprint.

  • Cite this